Wyoming, 2025

Damaging Winds in Wyoming, September 11, 2025

September 11, 2025 · NWS RIW · 2 events in 2 counties and zones

There were two rounds of severe thunderstorm winds on this day. The first occurred early in the morning as a high based shower collapsed near the Natrona County airport and produced a 67 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

There were two rounds of severe thunderstorm winds on this day. The first occurred early in the morning as a high based shower collapsed near the Natrona County airport and produced a 67 mph wind gust. The second round occurred near Lander when thunderstorms produced a 66 mph wind gust at the Lander airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 11, 2:05 AM MST, 1 hour 23 minutes earlier. Its key messages:

  • Another day of afternoon/evening showers and thunderstorms with gusty outflow winds being the main concern.
  • Elevated to near critical fire weather conditions may be possible at times today due to low min RH values and gusty south/southwesterly winds.
  • Chances for showers and thunderstorms increase for Saturday and Friday with coverage becoming more widespread.
Area forecast discussion, Sep 11, 2:05 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
305 AM MDT Thu Sep 11 2025

.KEY MESSAGES...

- Another day of afternoon/evening showers and thunderstorms
  with gusty outflow winds being the main concern.

- Elevated to near critical fire weather conditions may be
  possible at times today due to low min RH values and gusty
  south/southwesterly winds.

- Chances for showers and thunderstorms increase for Saturday
  and Friday with coverage becoming more widespread.

&&

.SYNOPSIS...
Issued at 304 AM MDT Thu Sep 11 2025

A trough continues to dig across the western CONUS this morning and
will gradually shift east into the Great Basin. This will be the
next weather maker, bringing chances for showers and thunderstorms
through the remainder of the week into the weekend. The overall
trend has been towards a more unorganized system, which would lead
to less precipitation and lower impacts across much of the CWA.
A low will develop in the northern portion of the trough over
MT and ID with a second low attempting to develop farther to the
south. As a result the bulk of the impacts will remain to the
north and south of the CWA. Embedded shortwaves associated with
the trough will move through the region bringing chances for
precipitation in the form of daily showers and thunderstorms.
Long range models indicate the chance for another disturbance
arriving for the first half of next week. As of this morning
impacts would be mainly confined to northern and western WY.

&&

.DISCUSSION...
Issued at 304 AM MDT Thu Sep 11 2025

Showers and an isolated thunderstorm or two are moving across the
state this morning. Conditions should dry out by the late morning
with partly to mostly sunny skies expected through the mid
afternoon. Southwesterly flow increases across the region today as a
deep trough over the western CONUS begins to near. 700 MB winds of
30 to 40 knots move into the region which will lead to gusty surface
winds of 25 to 35 mph throughout the afternoon Thursday.
Temperatures today remain above normal east of the Divide with highs
in the low to mid 80s. Locations west of the Divide look to see more
seasonable temperatures in the low 70s as a result of the nearing
trough. Increasing southwesterly flow will usher in drier air
leading to dewpoint depressions of 45 to nearly 50 degrees in some
locations. A second round of showers and thunderstorms looks to
develop during the afternoon and evening. Due to the overall dryness
of the atmosphere many locations will see little to no moisture
reach the surface. The concern as a result of this dryness will be
strong gusty outflow winds of 40 to 50 mph nearby any showers and
thunderstorms as they develop and collapse. Elevated to near
critical fire weather conditions will be possible in portions
of the state today. The only limiting factor for Red Flag
Warnings are RH values slightly above 15%. So while not fire
weather highlights will be issued, favorable fire weather
conditions will be possible especially east of the Divide.

Friday will start to see conditions shift as the trough axis nears
the area. Cooler temperatures slightly below normal are forecast
west of the Divide with highs in the upper 60s to low 70s. East of
the Divide remains warm but with temperatures beginning to gradually
cool as highs range in the upper 70s to low 80s. Winds increase once
again during the afternoon but with gusts mainly around 20 mph. The
atmosphere remains dry but not to the same extent as Thursday with
lesser dewpoint depressions of only 30 to 40 degrees. Showers and
thunderstorms will be possible once again starting in the early
afternoon and spreading to the northeast into the evening. Coverage
will be more widespread compared to Thursday but the dryness may
limit moisture from reaching the surface in some areas. This dryness
may once again lead to some gusty outflow winds nearby any showers
or storms. Elevated fire weather conditions look possible at times
Friday with lesser concerns due to weaker winds and higher min RH
values around 20 to 30%.

The trough axis enters the area by Saturday with shortwaves moving
across the state through the weekend. This will lead to continued
chances for showers and thunderstorms Saturday through Sunday
morning. Temperatures will continue to cool over the weekend with
highs west of the Divide in the mid 60s and highs east of the Divide
in the mid to upper 70s. Long range models show a brief lull in
activity for most of Sunday before the next disturbance moves in
from the PACNW. The exact impacts from this disturbance remains
unknown as models do not have good agreement regarding the track.
Differing tracks of this disturbance will lead to differing impacts.
A better idea of what to expect should begin to develop by the end
of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1104 PM MDT Wed Sep 10 2025

VFR conditions expected for the entirety of the period for all TAF
sites. Little model change with the CAMs with just a bit more
alignment. Regardless, rain shower activity through the
overnight, mainly west of the Divide. TAF sites east of the
Divide should remain dry. Otherwise, light winds and mid level
ceilings for much of the period. Thunderstorm activity increases
in the afternoon at all TAF sites with the southwest to
northeast movement mainly between the 20Z-00Z time frame.
Again, model agreement has improved slightly but looking at a
more general timeframe to have them possible on station. Outside
of storm outflow winds, expect synoptic wind gusts at KCPR and
KRKS up to 25kts after 16Z with daytime heating before
diminishing to 10kts or less towards 02Z-03Z due to radiational
cooling. All other locations will remain 10 to 15kts throughout
the heating hours of the day.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dziewaltowski
DISCUSSION...Dziewaltowski
AVIATION...LaVoie/Lowe
Hazardous weather outlook, Sep 11, 2:18 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
318 AM MDT Thu Sep 11 2025

WYZ001>020-022>030-121330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
318 AM MDT Thu Sep 11 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Widespread elevated to near critical fire weather conditions today
with periodic wind gusts up to 35 mph across much of central and
southern WY. Scattered (20-30% chance) showers and thunderstorms
will be possible this afternoon and evening. Wind gusts of 40 to 50
mph will be the main threat, with a 10% chance for brief heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...Widespread elevated fire weather conditions are expected
across central and southern WY. Winds will be lighter with periodic
gusts around 20 to 25 mph. Showers and thunderstorms return in the
afternoon and evening with coverage being more widespread.

Saturday...Scattered showers and thunderstorms persist with chances
and coverage increasing further. The highest chances look to be
across western and northern WY.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Sep 10, 9:32 PM MST, 5 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
1032 PM MDT Wed Sep 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Tstm Wnd Gst     3 NE Lander             42.85N 108.68W
09/10/2025  M67 MPH          Fremont            WY   Mesonet

            Mesonet station PC259 Wyopo.

&&
Local storm report, Sep 10, 9:58 PM MST, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
1058 PM MDT Wed Sep 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     Tstm Wnd Gst     1 SSW Lander            42.82N 108.73W
09/10/2025  M69 MPH          Fremont            WY   ASOS

            ASOS station KLND Lander Airport.

&&
Special weather statement, Sep 10, 10:49 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
1149 PM MDT Wed Sep 10 2025

WYZ017-018-110615-
Wind River Basin-Lander Foothills-
1149 PM MDT Wed Sep 10 2025

...GUSTY SHOWERS WILL IMPACT CENTRAL FREMONT COUNTY THROUGH 1215 AM
MDT...

At 1148 PM MDT, Doppler radar was tracking an outflow boundary near
Milford, which is 7 miles north of Lander, moving northeast at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Southwestern Riverton around 1205 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4281 10877 4296 10891 4318 10857 4302 10839
TIME...MOT...LOC 0548Z 235DEG 48KT 4294 10875

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TL
Special weather statement, Sep 11, 2:19 AM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
319 AM MDT Thu Sep 11 2025

WYZ015-017>019-110945-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
319 AM MDT Thu Sep 11 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREMONT COUNTY
THROUGH 345 AM MDT...

At 318 AM MDT, Doppler radar was tracking a line of showers along a
line extending from near Sinks Canyon State Park to near Sand Draw.
Movement was northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Strong thunderstorms will be near...
  Lander and Sand Draw around 325 AM MDT.
  Hudson around 330 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4314 10860 4309 10770 4263 10819 4267 10890
TIME...MOT...LOC 0918Z 211DEG 42KT 4273 10876 4270 10825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TL

The radar

The Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
September 11, 3:28 AM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

A 67 mph wind gust occurred at the Natrona County airport to the west of Casper.

Thunderstorm Wind, Fremont

When
September 11, 2:20 PM MST to 2:26 PM MST
Where
Fremont County, 3 mi SW of Lander to Lander Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.799, -108.762

A 66 mph wind gust was recorded at the Lander airport. A 60 mph was reported in the higher elevations to the southwest of Lander.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294303, 1294304.